Iowa, 2004

Flooding in Iowa, May 10 to 12, 2004

May 10 to 12, 2004 · NWS DMX · 3 events in 3 counties and zones

The month of May began somewhat dry with the first significant rain event taking place on the 8th into the 9th. Rivers rose, however most remained below flood stage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The month of May began somewhat dry with the first significant rain event taking place on the 8th into the 9th. Rivers rose, however most remained below flood stage. The North River in Central Iowa rose above flood stage for a brief time. Damage was limited as the river only eclipsed the flood stage by a foot and one half. Minor property and crop damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 1:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, May 10, 1:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
212 AM CDT MON MAY 10 2004

.DISCUSSION...
MOST OF IA NOW BETWEEN MAXES OF 850 MB MOIST TRANSPORT AND THETA-E
ADVECTION IN WI AND SOUTHERN NEBR, THUS DODGING THE BLOWS OF THE
STRONGER MCS CLUSTERS.  WEAK MID LEVEL FLOW AND UNIDIRECTIONAL
PROFILES SUPPORTING BACK-BUILDING THROUGH NORTHERN IA POST-OUTFLOW
AND NEAR 850 MB FRONT, WHILE CORFIDI VECTORS DIRECT PROPOGATION
SOUTHWARD THROUGH FAR NE IA AND WISCONSIN.  THE WESTERN MCS IS BEING
INFLUENCED BY ANOTHER SEGMENT OF THE LLJ THROUGH KS INTO SOUTHERN
KS.  VERY WEAK SHEAR OVER IA EFFECTIVELY DECAYED CONVECTIVE BAND IN
WESTERN IA.  THIS SHOT AN OUTFLOW BOUNDARY INTO CENTRAL AND SW IA
WITH A FEW CELLS TRYING TO GO BEHIND THE GUST FRONT ATTM.  ETA SEEMS
TO BE BETTER WITH THE SURFACE COLD FRONT WHICH GRADUALLY DROPS INTO
THE STATE AND STALLS TODAY.  MCV OVER NE NEBR ALONG WITH CONVERGENCE
ALONG THE SAGGING OUTFLOW AND COLD FRONT SHOULD TRIGGER DEVELOPMENT
THROUGHOUT THE DAY, SO IM BUYING THE ETA TEMP SOLUTION WITH RAIN
COOLED AIR CENTRAL AND S, AND WARMER TEMPS NW/NC THIS AFTERNOON WHEN
SOME CLEARING SHOULD TAKE PLACE. LACK OF HEATING SHOULD PRECLUDE
STRONG UPDRAFTS, BUT HWO WILL ACCOUNT FOR SPC SLIGHT RISK AS ANY
HEATING COULD SWAY THINGS THE OTHER DIRECTION.

WITH MEAGER LOW LEVEL JET TONIGHT, NOT ANTICIPATING MUCH ORGANIZED
NOCTURNAL THREAT ALONG AND N OF WARM FRONT THAT BEGINS TO HEAD BACK
N. COULD BE SOME RESIDUAL EVENING CONVECTION THAT LINGERS OVERNIGHT
FEEDING ON SURFACE CONVERGENCE.  MAIN ELEVATED THETA-E ADVECTION
AREA ZOOMS N INTO THE NORTHERN PLAINS AND MN.  LOOKING FOR A DRY DAY
TUESDAY WITH WARM SECTOR IN PLACE AND NO TRIGGER AS DECENT SEVERE WX
THREAT SETS UP TO OUR W AND NW IN SD/NE GIVEN STRONG INSTABILITY AND
STRENGTHENING WIND FIELDS.  WIND FIELDS WILL REMAIN MUCH WEAKER OVER
IA, LIMITING EASTWARD PROGRESS AND STRENGTH OF LINEAR MCS AS IT
MOVES INTO NW IA WEDNESDAY MORNING.  THEREFORE, HAVE BACKED OFF
CONSIDERABLY ON POPS FOR TUE NIGHT INTO WED MORNING.  MAX TEMPS WERE
INCREASED ON THURSDAY AS MAIN UPPER TROF REMAINS ANCHORED KEEPING
SOUTHERLY FLOW AND WARM SECTOR IN PLACE.  SEVERAL WAVES WILL AFFECT
REGION LATE THIS WEEK, MAKING TIMING RATHER DIFFICULT.  PRECIP
FORECAST WAS EXTENDED INTO FRIDAY FOR THIS REASON.  HEAVY RAIN
THREAT MAY BE OF CONCERN GIVEN PARALLEL WIND FIELDS SETTING UP ALONG
THE APPROACHING COLD FRONT THURSDAY INTO FRIDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

KULA
Hazardous weather outlook, May 10, 4:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT MON MAY 10 2004

IAZ004>007-015>017-023>028-033>035-111100-
BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
513 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OF MODERATE INTENSITY ARE POSSIBLE EARLY
THIS MORNING...MAINLY NORTH OF HIGHWAY 20.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS LATE THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTHEAST OF A
WAVERLY TO FORT DODGE LINE.  THUNDERSTORMS WILL MOSTLY LIKELY DEVELOP
AFTER 3 PM ALONG OR NEAR A STALLED FRONT IN THIS AREA...DIMINISHING
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIODIC RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXISTS
WEDNESDAY AFTERNOON THROUGH FRIDAY AS A COLD FRONT ENTERS IOWA AND
MOVES VERY SLOWLY EAST EACH DAY.  THREATS OF LARGE HAIL...DAMAGING
WIND AND ISOLATED FLASH FLOODING EXIST DURING THIS TIME FRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...AND AGAIN DURING THE LATTER HALF OF THIS WEEK.

IAZ036>039-044>050-057>062-070>075-081>086-092>097-111100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
513 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OF MODERATE TO STRONG INTENSITY ARE POSSIBLE
THIS MORNING...MAINLY IN FAR SOUTH CENTRAL IOWA.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS LATE THIS AFTERNOON AND EARLY EVENING.  THUNDERSTORMS
WILL MOST LIKELY DEVELOP AFTER 3 PM ALONG OR NEAR A STALLED FRONT
TO BE POSITIONED ROUGHLY ALONG THE HIGHWAY 30 CORRIDOR FROM DENISON
TO NEAR AMES AND TAMA.  THE STORMS SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIODIC RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXISTS
WEDNESDAY AFTERNOON THROUGH FRIDAY AS A COLD FRONT ENTERS IOWA AND
MOVES VERY SLOWLY EAST EACH DAY.  THREATS OF LARGE HAIL...DAMAGING
WIND AND ISOLATED FLASH FLOODING EXIST DURING THIS TIME FRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...AND AGAIN DURING THE LATTER HALF OF THIS WEEK.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Adair

When
May 10, 6:00 AM CST to May 12, 6:00 PM CST
Where
Adair forecast zone
Property damage
$15,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Flood, Madison

When
May 10, 6:00 AM CST to May 12, 6:00 PM CST
Where
Madison forecast zone
Property damage
$15,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Flood, Warren

When
May 10, 6:00 AM CST to May 12, 6:00 PM CST
Where
Warren forecast zone
Property damage
$15,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393568, 5393569, 5393570.